Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Darkening of knuckles, fatigue and respiratory discomfort. What could be the reason?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
The skin on the first knuckle of all my fingers has turned a brownish black color. I have SEVERAL symptoms of the worst ones are extreme pain and fatique. Also I recently am having a very hard time finding words. The last few months when a wake up I feel like my ribs are being squeezed and it hurts to breath.
Posted Wed, 13 Nov 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 2 hours later
Brief Answer:
Please read a detailed answer below

Detailed Answer:
Thanks for writing to us.
Darkening of knuckles can be seen in callosity, acanthosis nigricans, vitamin B 12 deficiency and dermatomyositis.
As you are having systemic features of fatigue, pain, respiratory discomfort and anomic aphasia( difficulty recalling names or words), I would strongly suggest you to get your Serum B12 level done as such manifestation can be seen in cases of B 12 deficiency. Another possibility is dermatomyositis where one can have rashes over knuckles with tiredness, fatogue, respiratory distress and proximal muscle weakness where one finds it diffiult to climb stairs or comb hair. But aphasia is probably not seen in dermatomyositis. Also hypothyroidism can lead to symptoms of forgetfulness, tiredness, short breath etc

So right now i would advise that you XXXXXXX a physician or a neurologist to get yourself evaluated. My recommendation is to get a blood profile done for B12 and also thyroid levels.

Hope this helped. Should there be any other query, please write back.
Above answer was peer-reviewed by
Follow-up: Darkening of knuckles, fatigue and respiratory discomfort. What could be the reason? 23 hours later
Just want to let you know I take B12 3000mcg daily is that to little or to much. Plus my thyroid in my neck is enlarged but all tests have come back normal. I als get a lot of headaches and the cme my eyeballs hurt. I have so many odd symptoms it is very hard to figure things out. I have been tested positive for an autoimmune but they do not know what it could be. Most docs are telling me there is more than one thing going on, yet they do not know what. Does that help at all?
Answered by Dr. Kalpana Pathak 23 hours later
Brief Answer:
Please read a detailed answer below

Detailed Answer:
Thanks for writing to us.
3000 mcg daily dose of vitamin B12 is its safe upper limit. So even though you are taking a vitamin B12 supplement in highest dose possible, I insist that you get your Serum B12 levels done. Enlarged thyroid gland points towards hypothyroidism where TSH levels are raised. Now if the thyroid profile was done long time back say atleast 6 mnoths back, it should be repeated too.
Dermatomyositis is an autoimmune disease where ANA levels are found to be raised. I would like to know about the test that came out positive in your case proving that you could be having autoimmune disease

These are three differentials I can think of, in your case and I insist that these should be ruled out by appropriate blood tests

If you are having symptoms, there has to be a cause. A doctor cant just say that there are too many things going on.
Vitamin B12 deficiency can be treated by a general physician. Hypothyroidism will be managed by endocrinologist and dermatomyositis is managed by rheumatologist and dermatologist. But the first appointment should be with a general physician to get your basic tests done and then as per the need you can be referred to the required specialist

Hope that helped.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor